Alert archive / Nevada / Wind Advisories in 2024
Wind Advisory 2, NWS Elko, NV
NWS Elko, NV issued this wind advisory at Jan 8, 2024, 1:26 PM PST for 4 counties in Nevada. It took effect at Jan 9, 2024, 10:00 AM PST. It was in force for 36 hr.
The area
The counties it named.
The facts
- Issued
- Jan 8, 2024, 1:26 PM PST (21:26 UTC)
- In effect from
- Jan 9, 2024, 10:00 AM PST
- Expired
- Jan 10, 2024, 10:00 PM PST
- In force
- 36 hr
- Issued by
- NWS Elko, NV
Counties Elko County, NV, Eureka County, NV, Humboldt County, NV, Lander County, NV
The radar
The Elko radar (KLRX), 16 km from the middle of the area, began a volume at 21:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 9.4 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1070 m above ground
- 0-6 km bulk shear
- 88 kt
- 0-1 km storm-relative helicity
- -36 m²/s²
- 0-3 km storm-relative helicity
- 109 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
020 WWUS75 KLKN 082126 NPWLKN URGENT - WEATHER MESSAGE National Weather Service Elko NV 126 PM PST Mon Jan 8 2024 NVZ030-033-036>039-091230- /O.NEW.KLKN.WI.Y.0002.240109T1800Z-240110T0600Z/ Humboldt County-Southeastern Elko County- Northern Lander County and Northern Eureka County- Southern Lander County and Southern Eureka County- Southwest Elko County-South Central Elko County- Including the cities of Golconda, Winnemucca, Valmy, Dufferena, West Wendover, Argenta, Battle Mountain, Crescent Valley, Beowawe, Dunphy, Emigrant Pass, Palisade, Eureka, Pinto Summit, Grass Valley, Hickison Summit, Diamond Valley, Eureka Airport, Garden Pass, Elko, Ryndon, Jiggs, Lamoille, Lee, South Fork, Spring Creek, Ruby Lake, and Oasis 126 PM PST Mon Jan 8 2024 ...WIND ADVISORY IN EFFECT FROM 10 AM TO 10 PM PST TUESDAY... * WHAT...West winds 25 to 35 mph with gusts up to 60 mph expected. * WHERE...Humboldt County, Southeastern Elko County, Northern Lander County and Northern Eureka County, Southern Lander County and Southern Eureka County, Southwest Elko County and South Central Elko County. * WHEN...From 10 AM to 10 PM PST Tuesday. * IMPACTS...Gusty winds could blow around unsecured objects. A few power outages are possible. Areas of blowing snow and reduced visibility are expected. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/lkn
6 follow-up statements
294 WWUS75 KLKN 090940 NPWLKN URGENT - WEATHER MESSAGE National Weather Service Elko NV 140 AM PST Tue Jan 9 2024 NVZ030-033-036>039-100045- /O.CON.KLKN.WI.Y.0002.240109T1800Z-240110T0600Z/ Humboldt County-Southeastern Elko County- Northern Lander County and Northern Eureka County- Southern Lander County and Southern Eureka County- Southwest Elko County-South Central Elko County- Including the cities of Golconda, Winnemucca, Valmy, Dufferena, West Wendover, Argenta, Battle Mountain, Crescent Valley, Beowawe, Dunphy, Emigrant Pass, Palisade, Eureka, Pinto Summit, Grass Valley, Hickison Summit, Diamond Valley, Eureka Airport, Garden Pass, Elko, Ryndon, Jiggs, Lamoille, Lee, South Fork, Spring Creek, Ruby Lake, and Oasis 140 AM PST Tue Jan 9 2024 ...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 10 PM PST THIS EVENING... * WHAT...West winds 25 to 35 mph with gusts up to 60 mph expected. * WHERE...Humboldt County, Southeastern Elko County, Northern Lander County and Northern Eureka County, Southern Lander County and Southern Eureka County, Southwest Elko County and South Central Elko County. * WHEN...From 10 AM to 10 PM PST Tuesday. * IMPACTS...Gusty winds could blow around unsecured objects. A few power outages are possible. Areas of blowing snow and reduced visibility are expected. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/lkn
503 WWUS75 KLKN 092157 NPWLKN URGENT - WEATHER MESSAGE National Weather Service Elko NV 157 PM PST Tue Jan 9 2024 NVZ033-101300- /O.EXT.KLKN.WI.Y.0002.000000T0000Z-240111T0600Z/ Southeastern Elko County- Including the city of West Wendover 157 PM PST Tue Jan 9 2024 ...WIND ADVISORY NOW IN EFFECT UNTIL 10 PM PST WEDNESDAY... * WHAT...West winds 30 to 40 mph with gusts up to 55 mph. * WHERE...Southeastern Elko County. * WHEN...Until 10 PM PST Wednesday. * IMPACTS...Gusty winds could blow around unsecured objects. A few power outages are possible. * ADDITIONAL DETAILS...Winds will diminish slightly tonight before increasing again Wednesday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ NVZ030-036>039-100600- /O.CON.KLKN.WI.Y.0002.000000T0000Z-240110T0600Z/ Humboldt County-Northern Lander County and Northern Eureka County- Southern Lander County and Southern Eureka County- Southwest Elko County-South Central Elko County- Including the cities of Golconda, Winnemucca, Valmy, Dufferena, Argenta, Battle Mountain, Crescent Valley, Beowawe, Dunphy, Emigrant Pass, Palisade, Eureka, Pinto Summit, Grass Valley, Hickison Summit, Diamond Valley, Eureka Airport, Garden Pass, Elko, Ryndon, Jiggs, Lamoille, Lee, South Fork, Spring Creek, Ruby Lake, and Oasis 157 PM PST Tue Jan 9 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING... * WHAT...West winds 25 to 35 mph with gusts up to 55 mph. * WHERE...Humboldt County, Northern Lander County and Northern Eureka County, Southern Lander County and Southern Eureka County, Southwest Elko County and South Central Elko County. * WHEN...Until 10 PM PST this evening. * IMPACTS...Gusty winds could blow around unsecured objects. A few power outages are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/lkn
475 WWUS75 KLKN 100555 NPWLKN URGENT - WEATHER MESSAGE National Weather Service Elko NV 955 PM PST Tue Jan 9 2024 NVZ030-036>039-100700- /O.EXP.KLKN.WI.Y.0002.000000T0000Z-240110T0600Z/ Humboldt County-Northern Lander County and Northern Eureka County- Southern Lander County and Southern Eureka County- Southwest Elko County-South Central Elko County- Including the cities of Golconda, Winnemucca, Valmy, Dufferena, Argenta, Battle Mountain, Crescent Valley, Beowawe, Dunphy, Emigrant Pass, Palisade, Eureka, Pinto Summit, Grass Valley, Hickison Summit, Diamond Valley, Eureka Airport, Garden Pass, Elko, Ryndon, Jiggs, Lamoille, Lee, South Fork, Spring Creek, Ruby Lake, and Oasis 955 PM PST Tue Jan 9 2024 ...WIND ADVISORY WILL EXPIRE AT 10 PM PST THIS EVENING... Winds have decreased to below advisory thresholds. Some gusts to 25 mph are possible during the overnight but the threat for strong winds has ended. Therefore the advisory is being allowed to expire. $$ NVZ033-102100- /O.CON.KLKN.WI.Y.0002.000000T0000Z-240111T0600Z/ Southeastern Elko County- Including the city of West Wendover 955 PM PST Tue Jan 9 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST WEDNESDAY... * WHAT...West winds 25 to 35 mph with gusts up to 50 mph. * WHERE...Southeastern Elko County. * WHEN...Until 10 PM PST Wednesday. * IMPACTS...Gusty winds could blow around unsecured objects. A few power outages are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/lkn
713 WWUS75 KLKN 101017 NPWLKN URGENT - WEATHER MESSAGE National Weather Service Elko NV 217 AM PST Wed Jan 10 2024 NVZ033-110130- /O.CON.KLKN.WI.Y.0002.000000T0000Z-240111T0600Z/ Southeastern Elko County- Including the city of West Wendover 217 AM PST Wed Jan 10 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING... * WHAT...West winds 25 to 35 mph with gusts up to 50 mph. * WHERE...Southeastern Elko County. * WHEN...Until 10 PM PST Wednesday. * IMPACTS...Gusty winds could blow around unsecured objects. A few power outages are possible. * ADDITIONAL DETAILS...Wins during the overnight hours remain lighter, but quickly return to advisory level by the morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/lkn
572 WWUS75 KLKN 102205 NPWLKN URGENT - WEATHER MESSAGE National Weather Service Elko NV 205 PM PST Wed Jan 10 2024 NVZ033-110600- /O.CON.KLKN.WI.Y.0002.000000T0000Z-240111T0600Z/ Southeastern Elko County- Including the city of West Wendover 205 PM PST Wed Jan 10 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING... * WHAT...West winds 20 to 30 mph with gusts up to 45 mph. * WHERE...Southeastern Elko County. * WHEN...Until 10 PM PST this evening. * IMPACTS...Gusty winds could blow around unsecured objects. A few power outages are possible. * ADDITIONAL DETAILS...Gusty winds could cause areas of blowing snow and reductions in visibility. Conditions will improve tonight. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/lkn
887 WWUS75 KLKN 110543 NPWLKN URGENT - WEATHER MESSAGE National Weather Service Elko NV 943 PM PST Wed Jan 10 2024 NVZ033-110645- /O.EXP.KLKN.WI.Y.0002.000000T0000Z-240111T0600Z/ Southeastern Elko County- Including the city of West Wendover 943 PM PST Wed Jan 10 2024 ...WIND ADVISORY WILL EXPIRE AT 10 PM PST THIS EVENING... With winds diminishing across southeast Elko county this evening, the wind advisory is being allowed to expire at 10pm. $$ For more information from the National Weather Service visit https://weather.gov/lkn
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before this wind advisory went out at Jan 8, 5:21 AM PST, 8 hours 5 minutes earlier.
Area forecast discussion, Jan 8, 5:21 AM PST, 8 hours 5 minutes before
Area Forecast Discussion National Weather Service Elko NV 521 AM PST Mon Jan 8 2024 .SYNOPSIS...A short break in recent activity is in store for most of the forecast area today with some light snow showers clipping areas north of the I 80 corridor. Back to back surges of activity come Tuesday and Wednesday, bringing snow showers that are more widespread in coverage coupled with impressively strong winds. The greatest impact will be to any road travel from blowing and drifting snow, and periods of reduced visibility. In general, the weather this week really fits the season. && .SHORT TERM...Today through early Wednesday morning Some very isolated patches of fog in lower valleys, mainly in Humboldt County, are reflected in automated obs this morning, and anyone driving thru should use caution if encountering pockets of reduced visibility. Otherwise, mainly dry conditions today and cold temperatures with afternoon highs in the 20s and low 30s.Cloud cover should help to keep tonights overnight lows comparatively "warmer" than recent, but we will still be cold in the single digits and teens. Tomorrow early morning sees a push of snowfall and strong winds, arriving to northern portions of the CWA early morning and spreading southward. Overall snowfall amounts aren't impressive on their own with most of the area seeing up to 2 inches of snowfall by tomorrow night. The only areas slated for higher totals are the mid to higher elevations of Elko County where roughly 3 to 7 inches are forecast, depending on your elevation. What makes this push of activity noteworthy is the wind that comes through with the snowfall. Widespread sustained winds of 20 to 25 mph are going to blow the snow around easily, leading to blowing/drifting snow on roads as well as periods of reduced visibility. Travel is going to be undesirable, especially with a crosswind along north-south oriented roads such as US 93. A short lull in snowfall and wind comes during the overnight hours into early Wednesday morning, but the window for quieter conditions is so small, for some in northern Nevada it won't seem like there are two separate pushes of activity. .LONG TERM...Wednesday through Monday Wednesday into Thursday morning will see the next trough that will move across NV, but not before splitting into two pieces over the Pacific northwest. The northern portion will move east into the Canadian plains, while the southern portion will have a closed low move SE into southern Idaho. Models have been trending stronger with this system overall as both the ECMWF and GFS show a deep closed low over the Snake river plain. Although, there are still differences with timing and strength of the system, with the ECMWF being slightly stronger/deeper than the GFS with respect to the southern trough/low. The GFS wants to keep the northern trough dominant which would steal some energy from the southern trough which could mean lesser impacts to the Silver state. Looking at other model suites both the NBM and CMC are favoring the EC solutions, meaning probabilities for significant snows are increasing. For now this system may deliver another 1” to 5” for the valleys and 6” to 12”+ for the mountain ranges. With models showing a strong dynamic system and a low close by, strong winds will be possible across much of northern NV both ahead of and behind the cold front. SW winds of 15 to 25 MPH with gusts of 35 MPH, will give way to NW winds of 20 to 30 MPH with gusts up to 45+ MPH. These wind bring a risk of blowing/drifting of snow, and significant reductions to visibility at times, with blizzard conditions possible, especially in areas on the lee sides of mountain ranges. For Thursday evening and Friday, isolated to scattered light snow showers will be possible across the area with weak instability will persist in the northerly flow aloft. Attention will turn to the next trough Saturday and Sunday. Models have come into better agreement, but differences still remain as to strength and timing of the troughs. Both the ECMWF and GFS show a strong trough with a closed low moving onshore Saturday morning. The GFS shows the low over Oregon moving SE across western Nevada. The ECMWF has the low tracking into northern California, tracking SE down the central valley into southern California. Another key difference is timing, the GFS is quicker with the trough departing into the four corners region by Sunday evening. The EC keeps the trough around through Monday afternoon before it is absorbed by a strong Arctic low dropping south over the Northern Rockies. Given the remaining uncertainty, have not made any major changes to forecast snow accumulations with the valleys seeing another 1” to 4”, and the mountain seeing an additional 4” to 10” possible. Temperatures and Winds: Temperatures will start around average, but will drop below normal by the weekend given the active weather. Highs will start in the upper 20s to upper 30s through Thursday, dropping into the low 20s to low 30s for the weekend. Lows will start in the low teens to low 20s through Thursday then dropping into the low single digits to mid teens for the weekend. Winds will be elevated throughout the week, as periods of SW winds followed by the passage of cold fronts by NW winds as each system moves through. SW winds of 10 to 25 MPH with gusts up to 35 MPH followed by NW winds of 25 to 35 MPH with gusts up to 45 MPH. && .AVIATION...VFR conditions at all terminals. Mostly clear skies before sunrise. Clouds spread in from west to east this morning and through this afternoon, however all terminals are expected to be dry today and tonight. && .LKN Watches/Warnings/Advisories... Winter Storm Watch from Tuesday morning through Wednesday afternoon Northern Elko County...Ruby Mountains and East Humboldt Range. && 84/98/96
The office that day
Everything else NWS Elko, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 8, 3:25 AM PST | Winter Storm Watch | LKN | Elko, White Pine | 10 hr |
| Jan 8, 1:25 PM PST | Winter Storm Warning | LKN | Elko, White Pine | 25 hr |
| Jan 8, 1:25 PM PST | Winter Weather Advisory | LKN | Elko, Eureka, Humboldt, Lander, Nye, White Pine | 63 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.